Posted by: Deborah Bryant | July 15, 2007

Request for Ocean Protection, Citizen Voices Needed in Tillamook July 16,17

Oregon’s Ocean Policy Advisory Council to meet in Tillamook for planning, public input

I recently was forwarded a request from the not-for-profit Oregon Shores Conservation Coalition that I wanted to pass along to the community. Contact person for this effort is Robin Hartmann at 541-817-2275. Here is that request in full:

———————————————

Dear Friends of Oregon Shores,

If you plan to be in the Tillamook area tomorrow or Tuesday, July 16 and 17, please take the time to speak on behalf of establishing a system of marine reserves to protect and restore ocean ecosystems and key habitats along Oregon’s coast! Oregon’s Ocean Policy Advisory Council (OPAC) will be convening each day beginning at 8:30 a.m. at the Dept of Forestry offices and a conservation voice is going to be critical!

On Monday, the OPAC’s Marine Reserves Working Group will fbegin at 8:30 a.m. and will focus on marine reserves all day, with a public comment period scheduled for 2:15. Recently, Governor Kulongoski has show strong leadership on getting a system of marine reserves in place with an 18-month timeline, engaging the OPAC, the Marine Cabinet (which includes directors of all the state agencies with authorities and responsibilities in Oregon’s ocean) and scientists. This aggressive timeline and show of leadership will bring out many to comment, and the conservation voice must be engaged.

On Tuesday, the full OPAC will begin its work at 8:30, with much focus all day on marine reserves. Public comment is scheduled for noon and 4:00 p.m.

Both agendas are included below. In addition to these two meetings, Oregon Shores’ Ocean Program Director, Robin Hartmann, will be chairing an OPAC working group on wave energy on Monday afternoon from 3:00 – 5:30 p.m. And, on Monday evening, a session begins at 7:00 p.m. to obtain public input on the West Coast Governor’s Agreement on Ocean Health.

If you are able to make any of these meetings, please know that YOUR VOICE IS NEEDED! Contact Robin Hartmann if you have any questions at 541-817-2275.

Thank you for your participation!!

OPAC MARINE RESERVES WORKING GROUP
JULY 16th, 2007 (8:30 a.m. to 3:00 p.m.)
Oregon Dept. of Forestry Office, 5005 Third St., Tillamook, OR
DRAFT AGENDA

8:30 a.m. Welcome, Opening Remarks, Self Introductions of Frank Warrens
MRWG/STAC Members, Announcements

8:45 a.m. Report and Update from the Governor’s Office Jessica Hamilton
• Purpose, Goal, Definition
• Review connection between Objectives,
Nomination Guidelines and Selection Criteria
• Timeline

9:00 a.m. Review and Report of Work Assignments from the Jay Rasmussen
July Meeting for the STAC, Comments from the STAC Members
STAC on Governor’s Proposed Timeline for MRs,
Proposed STAC Workshop

9:30 a.m. Discussion on Purpose, Goal & Objectives Jessica Hamilton/
• Discuss MRWG edits Frank Warrens/MRWG

10:15 a.m. BREAK

10:30 a.m. Discussion on Purpose, Goal & Objectives cont. Jessica Hamilton/
• Identify objectives Frank Warrens/MRWG
• Request STAC to refine language

11:15 a.m. Nomination Guidelines Jim Good
• Discuss MRWG edits to nomination form
NOON LUNCH BREAK
12:30 p.m. Nomination Guidelines con’t. Jim Good
• Finalize draft form

1:15 p.m. Discuss 6-month Nomination Process Frank Warrens

2:15 p.m. PUBLIC COMMENT (3 minutes/person limit)

3:00 p.m. Adjourn

Oregon Ocean Policy Advisory Council Draft Meeting Agenda
Tuesday, July 17, 2007, 8:30 a.m. – 5:00 p.m.
Regular Meeting; Oregon Department of Forestry Offices,
5005 Third Street, Tillamook, Oregon
* Please note that this agenda is an attempt to give notice of the intended sequence of events at the meeting. Times or topics may change up to the last minute, but the chair will try to make sure that public comment opportunities are related to discussion of major issues or decisions as indicated below.

8:30 a.m. Welcome and Introductions – Scott McMullen (Chair), Council Members

8:35 a.m. Review and Approval of Minutes of April 19, 2007, OPAC Meeting (10 minutes) – Scott McMullen (Chair), Council Members Scott will review the minutes, and ask for amendments and council adoption, as amended.

8:45 a.m. Science Advice to OPAC: STAC News (15 minutes) – Jay Rasmussen (Sea Grant) Jay will report on the Scientific and Technical Advisory Committee’s most recent activities.

9:00 a.m. Results of Public Workshop on the Governors’ West Coast Agreement on Ocean Health (60 minutes) – Jessica Hamilton (Governor’s Office) Jessica will report on the events of the prior evening’s workshop, and will answer questions and entertain suggestions from OPAC members.

10:00 a.m. Break

10:15 a.m. Proposal to Change OPAC Executive Committee Structure – David Allen (OPAC member) David will present a proposal to amend to the OPAC Executive Committee structure as presently defined in the OPAC Operating Procedures; possible action by OPAC members.

10:30 a.m. Update on Wave Energy Planning (30 minutes) – Robin Hartmann (Wave Energy Working Group Chair) Robin will briefly report on the progress of this working group and other developments in the area of wave energy development, and will answer questions of OPAC members.

11:00 a.m. Panel of Scientific Experts on Oregon’s Coastal Ocean (60 minutes) Jack Barth (invited) (Oregon State University) – Physical Oceanography of the Oregon Continental Shelf Bill Peterson (NMFS, GLOBEC) – Water Column Ecology of the Oregon Continental Shelf Bob Emmett (NMFS) – Fisheries Ecology of the Oregon Shelf and Territorial Sea
The panel will make presentations on the natural science of the Territorial Sea, and entertain questions from OPAC members.

12:00 a.m. General Public Comment (15 minutes) Members of the public who wish to provide comments to OPAC are asked to sign in on a comment sheet prior to the public comment periods.

12:15 p.m. Working Lunch (OPAC will have a working lunch. While there will not be food available for the public, there are several restaurants nearby, or attendees can bring a sack lunch to the venue. There will be a 20-minute delay before the beginning of the lunch presentation.) Luncheon Presentation: Gil Sylvia (Oregon State University) – Existing Human Uses of Oregon’s Territorial Sea

1:30 p.m. Update on Marine Reserves Planning (90 minutes) – Frank Warrens (OPAC member) Frank will report progress made on marine reserves in the past few months, answer questions, and will ask for comment form OPAC members.

3:00 p.m. Break

3:15 p.m. Update on Marine Reserves Planning, Continued (30 minutes) –Frank Warrens (OPAC members) Frank will report progress made on marine reserves in the past few months, answer questions, and will ask for comment form OPAC members.

3:45 p.m. Preliminary Results of the OPAC Interview Process (15 minutes) – Darci Connor (Oregon State University) Darci will report on recent interviews of Oregon’s OPAC members.

4:00 p.m. Public Comment on Marine Reserves Planning (45 minutes) Members of the public who wish to provide comments to OPAC are asked to sign in on a comment sheet prior to the public comment periods.
4:45 p.m. Other Issues Raised by Members; Announcements of Coming Events (15 minutes) – Scott McMullen, Chair Agenda items and new issues for the next OPAC meeting (Tuesday, September 25, location TBA) will be solicited.

5:00 p.m. Adjourn

For more information about OPAC visit http://egov.oregon.gov/LCD/OPAC/index.shtml
For more information on marine reserves visit www.oregonocean.org

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories